Alert archive / Michigan / Beach Hazards Statements in 2019

Beach Hazards Statement 16, NWS Marquette, MI

September 4, 2019Alger County, Marquette County, Michigan

NWS Marquette, MI issued this beach hazards statement at Sep 4, 2019, 4:28 AM EDT for Alger County, Marquette County, Michigan. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2019, 4:28 AM EDT (08:28 UTC)
Expired
Sep 4, 2019, 5:00 PM EDT
In force
13 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 37 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2019-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2019-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

924 
WHUS43 KMQT 040828
CFWMQT

Coastal Hazard Message
National Weather Service Marquette MI
428 AM EDT Wed Sep 4 2019

MIZ005-041800-
/O.NEW.KMQT.BH.S.0016.190904T0828Z-190904T1800Z/
Marquette-
428 AM EDT Wed Sep 4 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect until 2 PM EDT this afternoon. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Marquette County: Current related fatalities and rescues in
the past have occurred during wave conditions similar to today in
Middle Bay north of Presque Isle and at Little Presque Isle. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

MIZ006-042100-
/O.NEW.KMQT.BH.S.0016.190904T0828Z-190904T2100Z/
Alger-
428 AM EDT Wed Sep 4 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

The National Weather Service in Marquette has issued a Beach
Hazards Statement for dangerous swimming conditions...which is in
effect through this afternoon. 

* High wave action and dangerous swimming conditions are 
  expected along the shorelines of Upper Michigan.

* Strong rip currents: Expected.

* Strong outlet currents: Expected.

Locations/Impacts

For Alger County: Current related fatalities and rescues in the
past have occurred during wave conditions similar to today near the
Au Train River mouth at Au Train...the exposed regions of Grand
Marais Harbor...and Pictured Rocks National Lakeshore. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dangerous pounding waves and life-threatening currents are
expected at the beaches. People visiting the beaches should stay
out of the water. Pay attention to beach flags and signs posted
at beach access points and lifeguard stations.  

Dangerous currents can sweep you out away from shore. They occur
most often at breaks or low spots in sandbars...near shoreline
structures...and near river mouths or other water outlets. 

&&

$$

Ritzman

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 1:29 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 4, 1:29 AM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
129 AM EDT Wed Sep 4 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM EDT TUE SEP 3 2019

WV satellite clearly shows a strong mid-level short wave over the
region this afternoon, which is the forcing for a 999 mb low
centered over central Lake Superior. We never made it into the
cyclone's warm sector; instead, a warm front (or quasi-occluded
front) moved overhead today as the surface cyclone reorganized from
being centered over northern MN to being overhead. This afternoon we
find ourselves under cold advection, but, ironically, with warmer
temps than we've seen all day. Skies continue to clear behind that
front with temps warming into the mid to upper 60s over the central
and western U.P. Because of that warming and subsequent deeper
mixing, as well as 3-hour surface pressure rises of 3-5 mb, have
seen gusts increase to over 40 mph on the Keweenaw already and will
likely see gusts in the 25-35 mph range everywhere else between now
and about sunset. There have also been a few widely scattered
instability showers but these will not amount to much.

Tonight, the cyclone's wrap-around moisture spreads southward across
Upper Michigan. We'll see cloud cover return along with upslope lake-
enhanced drizzle seeing as 850 mb temps fall to about 2 C tonight.
These will mostly be locked to the higher terrain of the west and
also will not amount to much. Have included some patchy fog in these
areas as well although in reality any fog will be pretty
intermittent as the wind should stay up enough to prevent any
longlasting fog. All of this low level muck will be scoured out by
sunrise as drier air aloft moves in and then surface high pressure
builds in. With sunshine and deeper mixing tomorrow, may dry out a
bit. Brought dew points down a few degrees below guidance but that
still only gets RH to 40% at the lowest... and with today's soaking
rains, can't imagine there would be any fire wx concerns. Highs
tomorrow should be in the mid 60s for most.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 436 PM EDT TUE SEP 3 2019

Looks like a fairly typically early fall pattern for the next week
or so with a progression of shortwaves affecting the Upper Lakes.
Mean ridging/positive height anomalies across western Canada suggest
temps across Upper MI will probably end up on the cool side of
normal on the majority of days over the next 7 as the upstream
ridging supports decent southward movement of cool air behind
passing shortwaves. Coolest conditions should occur over the
weekend, though models have been overall backing off a bit on the
magnitude of cooling. Mid-level flow is fcst to become more w to wsw
in the early to the mid part of next week, so there will likely be a
more notable temporary swing to above normal temps at that time. As
for pcpn, after today's passing shortwave and associated pcpn, a
pair of waves will move across the Upper Lakes Thu/Thu night,
providing an opportunity of shra. Another wave will drop se across
northern Ontario early Sat. With the farther n track of this
shortwave, associated shra should mostly pass by to the n. If the
overall trend toward less cooling behind this wave is correct, then
the possibility of lake aided light shra will continue to diminish,
and the weekend will end up dry. The next chc of shra will arrive
Mon night/Tue under a healthy waa regime ahead of the next shortwave
that passes across the area midweek.

Beginning Wed night, sfc high pres over the fcst area to start the
night will shift to Lwr MI as first shortwave moves ese into
northern MN. Precipitable water is not unusually low to enhance the
cooling potential strongly, but it is still low enough (around 65pct
of normal at its lowest early in the night over the e) to favor the
low side of avbl guidance. Traditional cold spots will slip into the
30s, and there should be some patchy frost. Higher clouds will begin
to increase during the night over the w as waa regime spreads e
across the Upper Mississippi Valley in advance of the shortwave.

Waa/isentropic ascent overspread Upper MI during the day Thu as a
pair of shortwaves move across the area Thu/Thu night. Second
shortwave of the 2 is the stronger, so the better chc of shra should
occur late Thu aftn/night under better deep layer forcing with the
2nd wave. For now, nothing higher than chc pops was utilized. Expect
dry weather to return on Fri.

Shortwave dropping thru northern Ontario Fri night/early Sat will
send associated cold front across the area by Sat morning. Can't
totally rule out isold shra with the front, but with the shortwave
track n of here, and fropa during the night when instability will be
waning, no mention of shra was included in fcst.

The weekend will be cool. Whether or not dry weather prevails will
depend on how chilly the air mass is dropping into the area. Using
13-15C as an estimate of general Lake Superior sfc water temp, if
850mb temps end up falling to 0 to 2C per consensus of recent model
runs, there will be some risk of isold lake effect -shra or a hybrid
type early season lake effect where daytime heating aids
-shra/sprinkle development inland. Whatever the case, expect
abundant cloud cover as 850mb thermal trof moves over the area. For
the most part, upper 50s/lwr 60s will generally be the rule for high
temps. Potential certainly there for a widespread frost, maybe
freeze, on one of the nights (Sat night or Sun night) if skies clear
out and high pres is over the area.

Warming trend gets underway on Mon as high pres moves e of the area.
In response to the next shortwave, looks like strong waa/isentropic
ascent will overspread Upper MI Mon night into early Tue to bring
the next round of shra, maybe thunder.
&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 128 AM EDT WED SEP 4 2019

Low level moisture in the wake of a departing low pressure system
combined with upslope nw to n flow into western Upper Michigan will
maintain IFR conditions tonight. Drier air moving into the area form
the north late tonight into Wed morning should bring improvement to
VFR. However, upslope nrly flow into KSAW may delay the clearing.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 311 PM EDT TUE SEP 3 2019

Fairly strong low pressure over eastern Lake Superior will exit to
the east tonight. On its western side, will continue to see N winds
20 kts on the western arm and 25-20 kts on the eastern arm tonight
with a few gale force gusts possible on the eastern arm. Think gusts
may fall just short of gale-criteria but will not make any changes
to the Gale Warnings and allow them to remain through tonight as
scheduled. Winds drop below 20 kts tomorrow afternoon and stay there
through the weekend in the absence of any stronger systems.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...RJC
LONG TERM...Rolfson
AVIATION...JLB
MARINE...RJC
Hazardous weather outlook, Sep 3, 5:08 PM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
508 PM EDT Tue Sep 3 2019

MIZ001>007-009>014-084-085-041200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
508 PM EDT Tue Sep 3 2019 /408 PM CDT Tue Sep 3 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County into the evening hours. There is a moderate to
high swim risk for the Lake Superior beaches of Marquette and
Alger counties into the evening. See the latest beach hazards
statement for more information.

Due to large waves on Lake Michigan, minor lakeshore flooding and
beach erosion are expected into the evening hours along the
shoreline of Schoolcraft County. Additionally, building waves on
Lake Superior tonight may lead to minor beach erosion and minor
lakeshore flooding on north and northwest facing beaches of
Keweenaw County and on the beaches from Big Bay east to Crisp
Point. See the latest lakeshore advisory and special weather
statement for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A high swim risk is expected Wednesday for the Lake Superior
beaches of Marquette and Alger counties.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports of any lakeshore
flooding or beach erosion to the National Weather Service in
Marquette. The public may also submit reports at our webpage,
Facebook page, or on Twitter.

LSZ162-240>251-263>267-041200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
508 PM EDT Tue Sep 3 2019 /408 PM CDT Tue Sep 3 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Northwest to north gales of 35 to 40 knots are expected into the
evening hours over the east half of Lake Superior. See the latest
marine weather statement and Lake Superior marine forecasts for
more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-041200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
508 PM EDT Tue Sep 3 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

West to northwest gales to 35 knots will subside this evening.
See the latest marine weather statement and Lake Michigan marine
forecasts for more information.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Rolfson

In the hours before

Special weather statement, Sep 4, 3:55 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service Marquette MI
355 AM EDT Wed Sep 4 2019

MIZ005-006-041200-
Marquette-Alger-
Including the cities of Gwinn, Marquette, Grand Marais,
and Munising
355 AM EDT Wed Sep 4 2019

...MINOR LAKESHORE FLOODING AND BEACH EROSION POSSIBLE THROUGH
EARLY MORNING...

As strong northwest winds continue early this morning, waves of 6
to 9 feet will continue to impact the Lake Superior shoreline of
Marquette and Alger counties, especially east of the City of
Marquette over to the Pictured Rocks National Lakeshore.

While these waves are not as high as what would normally cause
minor lakeshore flooding and beach erosion, both hazards are still
possible due to Lake Superior water levels remaining near record
high.

Ritzman

Nearby

Beach Hazards Statements in Michigan, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.